Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 17, 2005

Hyperglycemia and DKA, Other

Question from Modesto, California, USA:

I am 24 years old and have been a diabetic for two and a half years. I am now taking insulin injections six times a day (NPH and Regular) to try to control my high glucose levels. The past six weeks, I have been running no lower than 300 mg/dl [16.7 mmol/L] and have reached over 600 mg/dl (33.3 mmol/L] on a few occasions. My fasting glucose has been around 350 mg/dl [19.4 mmol/L]. I am scheduled to see an endocrinologist about getting an insulin pump, but my appointment for that isn't for another six weeks. I am scared with my blood sugar being this high and know it can't be good for me. On very few days I feel okay, even with a high glucose, but usually I feel very sleepy, nauseated (I have vomited while having a high glucose), really thirsty and just a general ill feeling. Will it harm me to wait another six weeks or should I go to the emergency room the next time I feel bad?

Answer:

It sounds like you are symptomatic with your high blood sugars. Sometimes, there is either an undiagnosed problem that contributes to persistently elevated blood sugars. You and your physician should address this question to see if this pertains to you. For instance, undiagnosed infections, including sites such as the urinary tract, sinuses, teeth, skin, or other may be driving your blood sugars up. In addition, when you are high this long, you become volume depleted. You may need to have some intravenous saline to reestablish normal volume. This will often bring the blood sugars down. I would say this latter point is especially noted, given your symptoms of nausea. If you have to go into the hospital, you might be able to see the endocrinologist sooner. In the meantime, all you can do is keep up with your sugars and give your insulin. This requires you to speak to your physician about your situation.

JTL